The U.S. Food and Drug Administration issued a safety announcement restricting the use of medications containing codeine or tramadol for children due to the potentially serious side effects, including difficulty breathing and death.
The two drugs, which are opioids designed to treat pain and help control coughing, will undergo a series of labeling changes to protect children from the risks associated with the medications.
“We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies,” Dr. Douglas Throckmorton, deputy center director for regulatory programs at the FDA’s Center for Drug Evaluation and Research, said in a statement April 20.
The highest risk associated with codeine and tramadol concern children younger than 12 and adolescents between 12 and 18 who are obese or have breathing problems like sleep apnea. Infants breastfeeding from mothers taking the drugs are also at risk of developing side effects.
“Respiratory depression can also occur in nursing babies, when mothers who are ultra-rapid metabolizers take these types of medicines and pass it along to their children through their breast milk,” Throckmorton said.
The FDA announced four labeling changes to the drugs, which expands upon a safety announcement issued in 2013.
Labels for codeine and tramadol will now carry the agency’s strongest warning called a contraindication alerting consumers that neither drug should be used in children younger than 12 years old. A contraindication, which is only given when “the risk outweighs any possible therapeutic benefit,” was also added to the label for tramadol, advising against its use in children under 18 to treat pain after surgery to remove the tonsils or adenoids.
A warning was added to the labels recommending against their use in adolescents between 12 and 18 who are obese or have breathing problems. The warning against mothers breastfeeding taking the drugs was also strengthened.
Dozens of Child Deaths Linked to Codeine and Tramadol
The two announcements revealed that the agency was investigating the use of codeine and tramadol and potentially serious side effects when used by children. Those issues were further discussed at a joint FDA advisory meeting in December 2015.
In its review, the FDA examined decades worth of reports submitted to the agency between January 1969 and May 2015. It revealed 64 cases of serious breathing problems, which included 24 deaths, in children younger than 18 taking codeine.
In one case, a 10-year-old died after taking codeine as a cough suppressant at a higher dose than prescribed.
“We also identified nine cases of serious breathing problems, including three deaths, with the use of tramadol in children younger than 18 years from January 1969 to March 2016,” the agency said in the announcement. “The majority of serious side effects with both codeine and tramadol occurred in children younger than 12 years, and some cases occurred after a single dose of the medicine.”
Numerous reports of excess sleepiness and serious breathing problems, including one death, were found in infants breastfed by mothers taking codeine.
Since the FDA only counted reports submitted through its adverse effects reporting system, the actual number of incidents may be higher.
While tramadol is only available through prescriptions, codeine is available in over-the-counter medications in some states. The agency said it is considering regulatory action for over-the-counter codeine products.
FDA Issues Advice for Health Care Professionals
The FDA is advising heath care professionals to use over-the-counter or other approved prescription medicines for treating cough and pain in children. The agency also said that a cough is not serious and “usually will get better on its own so treatment may not be necessary.”
Concerns over codeine use in children have been around for years, but physicians continue prescribing the medication to children, according to a September 2016 clinical report from the American Academy of Pediatrics.
“Although these concerns have been emphasized by the FDA, the European Medicines Agency, Health Canada, and the American Academy of Pediatrics, regular codeine administration to children continues,” it said.
Patients and health care professionals are urged to report side effects related to codeine or tramadol to the FDA MedWatch program.